en English

Archive October 2018

Millions of people get bad side-effects trying to cut down on or come off antidepressants, a large review says.

The All Party Parliamentary Group for Prescribed Drug Dependence review suggests half of patients have withdrawal symptoms and for half of these the symptoms will be severe.

Patients should be properly warned, it says. The guidance says symptoms are usually mild and clear up in a week.

But it’s not uncommon for side-effects to last for weeks, months or longer.

The review authors, Dr James Davies, from the University of Roehampton, and Prof John Read, from the University of East London, say about four million people in England may experience symptoms when withdrawing from antidepressants, and about 1.8 million may experience these as severe.

This might include:

  • anxiety
  • sleep problems
  • hallucinations

They looked at 24 pieces of research, involving more than 5,000 patients, to reach their conclusions, published in the Journal of Addictive Behaviours.

Full story: BBC News

X